Dangers of Using Opioids and Potentiators

Opioids and Potentiators | Recovery in Tune Addiction Treatment

Dangers of Using Opioids and Potentiators – Opioids are drugs used for pain relief that include both prescription medications and illegal drugs. Examples of prescription opioids are oxycodone and hydrocodone, and examples of illegal opioids are heroin and illicit fentanyl. Potentiators are substances that are used to intensify the effects of opioids.

For example, grapefruit juice increases the amount of an opioid available in a person’s blood plasma. This means that when someone drinks grapefruit juice and takes opioids, it increases the amount of the drug available for the body to use. It also increases the duration of the effects of the opioid.

How Opioids Are Combined with Potentiators

Many people combine opioid-based drugs with other substances to maximize their rewarding effects. Unfortunately, combining opioids with other substances is associated with many risks and possible interactions.

Even with seemingly innocent everyday substances, unintended complications can occur. Most dangerously, combining substances increases the chance of an overdose.

Orange and Grapefruit Juice

According to research, grapefruit juice, as well as some orange juices, can increase the concentration of oxycodone in the body. The result is an intensification of effects. In many cases, this interaction can be dangerous.

More of the drug can transfer from the digestive system into the bloodstream, and result in respiratory failure. Grapefruit juice can be consumed several hours after a pill with potentially dangerous repercussions.

Certain oranges have a comparable effect to grapefruit juice. People who eat limes or marmalade with oranges are also at risk. Those who take prescription opioids should also ask their doctor whether eating grapefruit is okay.

Other Potentiators

There are other substances that can potentiate opioids. Some people have tried Imodium, although they do not experience a “buzz” this way unless they use doses that are at least 150% higher than recommended.

Opioids and antihistamines are also dangerous to combine. These can produce respiratory depression and thicken bronchial secretions that can lead to acute bronchitis, asthma, pneumonia, and other serious conditions.

Phenyltoloxamine citrate is an antihistamine that can be purchased over the counter. It has been used in combination with opioids such as hydrocodone, oxycodone, codeine, and dihydrocodeine.

Doxylamine succinate, the active ingredient in NyQuil, has been combined with opioids as well. Dimetapp is another product known to increase the high experienced when used with opioid medications.

Dramamine can be useful in reducing nausea for those who take opiates. However, it can also intensify the desired effects. St. John’s wort is an herb that also can increase the stimulating properties of opioids.

Acetaminophen, ibuprofen, or aspirin mixed with codeine and cyclobenzaprine can also boost euphoric effects, especially if the person does so on an empty stomach.

Additional substances commonly used to potentiate the effects of opioids include the following:

  • Alcohol
  • Orphenadrine citrate
  • Cyclobenzaprine
  • Diazepam
  • Barbiturates
  • Benadryl
NOTE: Drinking alcohol or taking barbiturates with opioids can produce life-threatening respiratory depression.

Consequences of Opioid Abuse

Opioids and Potentiators | Recovery in Tune Addiction Treatment

Intentionally using a potentiator with an opioid to enhance its effects is considered abuse. Abuse increases the risk of dependence, addiction, and overdose.

Dependence occurs when the body becomes accustomed to chronic drug exposure. Dependence is characterized by the onset of withdrawal symptoms when the person tries to quit. These may include the following:

  • Anxiety
  • Depression
  • Insomnia
  • Restlessness
  • Flu-like symptoms
  • Muscle aches and pains
  • Diarrhea
  • Vomiting
  • Chills

People who have developed an addiction to opioids have lost the ability to control their behavior regarding the use of a substance. They engage in compulsive drug-seeking behavior despite incurring adverse consequences. Addiction occurs because, in essence, the use of some substances hijacks the reward and pleasure center of the brain.

Overdose

Mixing opioids with potentiators increases the risk of overdose. Opioid overdoses are potentially life-threatening and require immediate medical attention.

People who are at the highest risk:

  • Use other depressants
  • Are middle-aged or older
  • Use high amounts of opioids
  • Have a history of substance abuse

Symptoms of an overdose include shallow and slow breathing, confusion, unresponsiveness, and coma. As noted, an opioid overdose is a medical emergency, and 911 should be called immediately. Naloxone is frequently used by first responders to reverse the effects of opioids.

Getting Treatment for Opioid Addiction

If you are abusing opioids with potentiators, you are urged to seek professional help as soon as possible. If you know someone who is abusing opioids, consider staging an intervention and encourage them to seek treatment.

Recovery in Tune specializes in the treatment of drug and alcohol disorders. We offer comprehensive programs in flexible outpatient formats. Services include, but are not limited to, the following:

  • Behavioral therapy
  • Individual/family counseling
  • Group support

If you or someone you love needs help, contact us today! Discover how we help those who need it most break free from the vicious cycle of addiction for life!

Dangers of Using Opioids and Potentiators
5 (100%) 1 vote[s]

Contact us for help today

Ready to start? We’re here for you.

1 (844) 7-IN-TUNE

Send us a message